The Annals of Statistics

ANOVA for diffusions and Itô processes

Per Aslak Mykland and Lan Zhang

Full-text: Open access

Abstract

Itô processes are the most common form of continuous semimartingales, and include diffusion processes. This paper is concerned with the nonparametric regression relationship between two such Itô processes. We are interested in the quadratic variation (integrated volatility) of the residual in this regression, over a unit of time (such as a day). A main conceptual finding is that this quadratic variation can be estimated almost as if the residual process were observed, the difference being that there is also a bias which is of the same asymptotic order as the mixed normal error term.

The proposed methodology, “ANOVA for diffusions and Itô processes,” can be used to measure the statistical quality of a parametric model and, nonparametrically, the appropriateness of a one-regressor model in general. On the other hand, it also helps quantify and characterize the trading (hedging) error in the case of financial applications.

Article information

Source
Ann. Statist. Volume 34, Number 4 (2006), 1931-1963.

Dates
First available in Project Euclid: 3 November 2006

Permanent link to this document
http://projecteuclid.org/euclid.aos/1162567638

Digital Object Identifier
doi:10.1214/009053606000000452

Mathematical Reviews number (MathSciNet)
MR2283722

Subjects
Primary: 60G44: Martingales with continuous parameter 62M09: Non-Markovian processes: estimation 62M10: Time series, auto-correlation, regression, etc. [See also 91B84] 91B28
Secondary: 60G42: Martingales with discrete parameter 62G20: Asymptotic properties 62P20: Applications to economics [See also 91Bxx] 91B84: Economic time series analysis [See also 62M10]

Keywords
ANOVA continuous semimartingale statistical uncertainty goodness of fit discrete sampling parametric and nonparametric estimation small interval asymptotics stable convergence option hedging

Citation

Mykland, Per Aslak; Zhang, Lan. ANOVA for diffusions and Itô processes. Ann. Statist. 34 (2006), no. 4, 1931--1963. doi:10.1214/009053606000000452. http://projecteuclid.org/euclid.aos/1162567638.


Export citation

References

  • Aldous, D. and Eagleson, G. (1978). On mixing and stability of limit theorems. Ann. Probab. 6 325--331.
  • Barndorff-Nielsen, O. and Shephard, N. (2001). Non-Gaussian Ornstein--Uhlenbeck-based models and some of their uses in financial economics. J. R. Stat. Soc. Ser. B Stat. Methodol. 63 167--241.
  • Barndorff-Nielsen, O. and Shephard, N. (2002). Econometric analysis of realized volatility and its use in estimating stochastic volatility models. J. R. Stat. Soc. Ser. B Stat. Methodol. 64 253--280.
  • Bibby, B. M., Jacobsen, M. and Sørensen, M. (2006). Estimating functions for discretely sampled diffusion-type models. In Handbook of Financial Econometrics (Y. Aït-Sahalia and L. P. Hansen, eds.). North-Holland, Amsterdam. To appear.
  • Bickel, P. J., Klaassen, C. A. J., Ritov, Y. and Wellner, J. A. (1993). Efficient and Adaptive Estimation for Semiparametric Models. Johns Hopkins Univ. Press, Baltimore, MD.
  • Cox, J., Ingersoll, J. and Ross, S. (1985). A theory of the term structure of interest rates. Econometrica 53 385--407.
  • Dambis, K. (1965). On decomposition of continuous sub-martingales. Theory Probab. Appl. 10 401--410.
  • Delbaen, F. and Schachermayer, W. (1995). The existence of absolutely continuous local martingale measures. Ann. Appl. Probab. 5 926--945.
  • Delbaen, F. and Schachermayer, W. (1995). The no-arbitrage property under a change of numéraire. Stochastics Stochastics Rep. 53 213--226.
  • Dubins, L. E. and Schwarz, G. (1965). On continuous martingales. Proc. Nat. Acad. Sci. U.S.A. 53 913--916.
  • Duffie, D. (1996). Dynamic Asset Pricing Theory, 2nd ed. Princeton Univ. Press.
  • Efron, B. and Hinkley, D. (1978). Assessing the accuracy of the maximum likelihood estimator: Observed versus expected Fisher information (with discussion). Biometrika 65 457--487.
  • Elerian, O., Siddhartha, C. and Shephard, N. (2001). Likelihood inference for discretely observed nonlinear diffusions. Econometrica 69 959--993.
  • Fan, J. (2005). A selective overview of nonparametric methods in financial econometrics (with discussion). Statist. Sci. 20 317--357.
  • Florens-Zmirou, D. (1993). On estimating the diffusion coefficient from discrete observations. J. Appl. Probab. 30 790--804.
  • Föllmer, H. and Sondermann, D. (1986). Hedging of non-redundant contingent claims. In Contributions to Mathematical Economics (W. Hildenbrand and A. Mas-Colell, eds.) 205--223. North Holland, Amsterdam.
  • Foster, D. and Nelson, D. B. (1996). Continuous record asymptotics for rolling sample variance estimators. Econometrica 64 139--174.
  • Genon-Catalot, V. and Jacod, J. (1994). Estimation of the diffusion coefficient for diffusion processes: Random sampling. Scand. J. Statist. 21 193--221.
  • Genon-Catalot, V., Jeantheau, T. and Laredo, C. (1999). Parameter estimation for discretely observed stochastic volatility models. Bernoulli 5 855--872.
  • Genon-Catalot, V., Jeantheau, T. and Laredo, C. (2000). Stochastic volatility models as hidden Markov models and statistical applications. Bernoulli 6 1051--1079.
  • Genon-Catalot, V., Laredo, C. and Picard, D. (1992). Nonparametric estimation of the diffusion coefficient by wavelets methods. Scand. J. Statist. 19 317--335.
  • Gloter, A. (2000). Discrete sampling of an integrated diffusion process and parameter estimation of the diffusion coefficient. ESAIM Probab. Statist. 4 205--227.
  • Gloter, A. and Jacod, J. (2001). Diffusions with measurement errors. I. Local asymptotic normality. ESAIM Probab. Statist. 5 225--242.
  • Harrison, J. and Kreps, D. (1979). Martingales and arbitrage in multiperiod securities markets. J. Econom. Theory 20 381--408.
  • Harrison, J. and Pliska, S. (1981). Martingales and stochastic integrals in the theory of continuous trading. Stochastic Process. Appl. 11 215--260.
  • Hoffmann, M. (1999). $L_p$ estimation of the diffusion coefficient. Bernoulli 5 447--481.
  • Hoffmann, M. (2002). Rate of convergence for parametric estimation in a stochastic volatility model. Stochastic Process. Appl. 97 147--170.
  • Hull, J. (1999). Options, Futures and Other Derivatives, 4th ed. Prentice Hall, Upper Saddle River, NJ.
  • Jacobsen, M. (2001). Discretely observed diffusions: Classes of estimating functions and small $\delta$-optimality. Scand. J. Statist. 28 123--149.
  • Jacod, J. (1979). Calcul stochastique et problèmes de martingales. Lecture Notes in Math. 714. Springer, Berlin.
  • Jacod, J. (2000). Non-parametric kernel estimation of the coefficient of a diffusion. Scand. J. Statist. 27 83--96.
  • Jacod, J. and Protter, P. (1998). Asymptotic error distributions for the Euler method for stochastic differential equations. Ann. Probab. 26 267--307.
  • Jacod, J. and Shiryaev, A. N. (2003). Limit Theorems for Stochastic Processes, 2nd ed. Springer, Berlin.
  • Karatzas, I. and Shreve, S. E. (1991). Brownian Motion and Stochastic Calculus, 2nd ed. Springer, New York.
  • Mykland, P. A. (1993). Asymptotic expansions for martingales. Ann. Probab. 21 800--818.
  • Mykland, P. A. (1995). Dual likelihood. Ann. Statist. 23 396--421.
  • Mykland, P. A. (1995). Embedding and asymptotic expansions for martingales. Probab. Theory Related Fields 103 475--492.
  • Protter, P. E. (2004). Stochastic Integration and Differential Equations, 2nd ed. Springer, Berlin.
  • Rényi, A. (1963). On stable sequences of events. Sankhyā Ser. A 25 293--302.
  • Rootzén, H. (1980). Limit distributions for the error in approximation of stochastic integrals. Ann. Probab. 2 241--251.
  • Schweizer, M. (1990). Risk-minimality and orthogonality of martingales. Stochastics Stochastics Rep. 30 123--131.
  • Sørensen, H. (2001). Discretely observed diffusions: Approximation of the continuous-time score function. Scand. J. Statist. 28 113--121.
  • Vasicek, O. (1977). An equilibrium characterization of the term structure. J. Financial Economics 5 177--188.
  • Zhang, L. (2001). From martingales to ANOVA: Implied and realized volatility. Ph.D. dissertation, Dept. Statistics, Univ. Chicago.
  • Zhang, L. (2006). Efficient estimation of stochastic volatility using noisy observations: A multi-scale approach. Bernoulli. To appear.
  • Zhang, L., Mykland, P. A. and Aï "t-Sahalia, Y. (2005). A tale of two time scales: Determining integrated volatility with noisy high-frequency data. J. Amer. Statist. Assoc. 100 1394--1411.